Neuroleptic-induced supersensitivity psychosis in patients with bipolar affective disorder

Authors

  • W. Steiner,

    1. Clinical Psychopharmacology Unit, Allan Memorial Institute, Royal Victoria Hospital, Department of Psychiatry, McGill University, Psychiatric Research Center, Hopital Louis-H. Lafontaine, Montreal, Quebec, Canada
    Search for more papers by this author
  • M. Laporta,

    1. Clinical Psychopharmacology Unit, Allan Memorial Institute, Royal Victoria Hospital, Department of Psychiatry, McGill University, Psychiatric Research Center, Hopital Louis-H. Lafontaine, Montreal, Quebec, Canada
    Search for more papers by this author
  • G. Chouinard

    Corresponding authorSearch for more papers by this author

Professor Guy Chouinard, M.D., M.Sc., F.R.C.P. (C), F.A.P.A., Psychiatric Research Center, Hǒpital Louis-H. Lafontaine, 7401, rue Hochelaga, Montreal, Quebec, HIN 3M5, Canada

Abstract

Clinical syndromes thought to arise from neuroleptic-induced dopamine receptor supersensitivity are well described in psychiatry. Tardive dyskinesia may arise from neostriatal supersensitivity and supersensitivity psychosis may arise from mesolimbic supersensitivity in schizophrenics chronically treated with neuroleptics. The authors present 5 cases of supersensitivity psychosis that developed in patients with bipolar affective disorder. The clinical syndrome is described and the implications for the long-term course of bipolar affective disorder are discussed.

Ancillary